Arkansas, 2023

Flash Flooding and Hail in Arkansas, June 8 to 10, 2023

June 8 to 10, 2023 · NWS LZK · 6 events in 4 counties and zones

A stationary front parked across the state of Arkansas coupled in tandem with an upper level pattern that kept the Natural State just ahead of an approaching trough. The result were the severe weather modes of flash flooding, severe hail, and severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A stationary front parked across the state of Arkansas coupled in tandem with an upper level pattern that kept the Natural State just ahead of an approaching trough. The result were the severe weather modes of flash flooding, severe hail, and severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 8, 11:50 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 8, 11:50 AM CST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1250 PM CDT Thu Jun 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday Night )
Issued at 324 AM CDT Thu Jun 8 2023

A compact line of showers developed along the AR/MO border during
the overnight hours. This activity will slowly work Swrd through the
morning ahead of a backdoor frontal boundary. Predawn temperatures
ranged from the lower 60s to lower 70s.

Later today, the aforementioned boundary will dip further into AR,
at the same time, a weak upper level impulse will dive SE across N-
Cntrl AR into SE parts of the state. The combined effects of these
features coupled with diurnal heating should trigger additional
showers and thunderstorms. The highest PoP chances will be collocated
along a corridor of enhanced PWats/instability maxima which will
reside parallel to and S of the frontal boundary. This corridor
of chance PoPs would encompass area roughly along a N to S line
between Harrison to Mtn Home, Swrd between Hot Springs to
Brinkley, Swrd between Fordyce to De Witt. Outside of these areas,
slight chance PoPs remain, however coverage and amounts will drop
off the further one is from this axis. Rainfall amounts of half an
inch up to one inch is possible in isolated areas, however a
general tenth to a couple tenths of an inch possible in most other
locations.

The threat for severe weather today is low, however any stronger
storms may produce small hail and brief gusty winds. Showers and
thunderstorms should slide Swrd through the evening with most PoPs
ending by 9-10PM. High temperatures today are expected to range from
the lower 80s N, to lower/mid 90s elsewhere.

More precipitation is possible on Friday as the boundary slides SW
into portions of N-Cntrl and Cntrl AR. The best PoPs would again
reside S and W of the boundary where temperatures are warmer,
moisture is more abundant, and the atmosphere is more unstable. This
would be consistent with afternoon showers and thunderstorms over
portions of W/SW/and S AR. Overall, this will not significantly
improve the overall drying pattern we have seen of late, but even
little amounts will help. High temperatures on Friday will be a
few degrees cooler than Thursday and lower dew points should be
felt over the NE half of the state Friday afternoon and evening.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 324 AM CDT Thu Jun 8 2023

Weak upper high pressure will extend from the Texas Gulf Coast to
the Dakotas Saturday with upper lows over the west coast and the
northeast U.S. This pattern will continue through most of the
weekend. Another upper low pressure system will develop late Sunday
over the Great Lakes. This low will move east through the Great
Lakes Monday and Tuesday and to New England Wednesday.

A front will be stalled southwest of Arkansas Saturday morning. This
front will move northeast Saturday afternoon and night with chances
of showers and thunderstorms. Another cold front will approach from
the Plains Sunday and exit the southeast part of the state Sunday
night...stalling south of the state. This will bring a better
chance of thunderstorms Sunday and Sunday night. Drier air will
move into the state for Monday with high pressure. Monday night
and Tuesday a short wave will move through the westerly flow
bringing a chance of showers and thunderstorms. The stalled front
then moves back into the state Tuesday night and Wednesday with
yet another chance of precipitation. Near normal temperatures are
expected into early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Thu Jun 8 2023

Seeing sctd TSRA developing across Nrn/Wrn sections with activity
expected to spread SEwrd thru evening into tonight. Highest
confidence in terminal impacts resides over Nrn/central terminals
where periods of MVFR to IFR conds are possible. Convection will
end NW to SE by Fri morning with lifting/scattering cigs thru the
end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     62  85  63  88 /  30  20   0  30
Camden AR         66  89  65  88 /  30  40  20  50
Harrison AR       62  81  62  85 /  50  40  10  50
Hot Springs AR    65  88  65  89 /  40  50  10  50
Little Rock   AR  69  89  68  90 /  30  30  10  40
Monticello AR     67  90  68  89 /  20  30  10  40
Mount Ida AR      63  87  63  87 /  30  60  10  50
Mountain Home AR  61  81  62  85 /  40  30  10  40
Newport AR        65  86  65  89 /  30  10   0  20
Pine Bluff AR     67  89  67  89 /  30  30  10  40
Russellville AR   65  86  65  88 /  50  50  10  40
Searcy AR         64  86  64  89 /  30  20  10  30
Stuttgart AR      68  87  68  89 /  30  20  10  30

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...70
LONG TERM....51
AVIATION...69
Hazardous weather outlook, Jun 8, 2:48 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
348 AM CDT Thu Jun 8 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-091000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
348 AM CDT Thu Jun 8 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected across a good portion of
Arkansas today. A few of the these storms may produce small hail
and brief gusty winds this afternoon. Overall, organized severe
weather is not expected today or tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered afternoon thunderstorms are possible today through Sunday
night across Arkansas. These storms will pose a threat for strong to
damaging winds and cloud to ground lightning. There will be an
increased chance for thunderstorms Sunday and Sunday night.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

70/51

In the hours before

Special weather statement, Jun 8, 12:05 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Little Rock AR
105 PM CDT Thu Jun 8 2023

ARZ222-081830-
Pope County Higher Elevations AR-
105 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northeastern Pope
County through 130 PM CDT...

At 104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smyrna, or 25 miles southwest of Marshall. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smyrna...                         Solo...
Nogo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3572 9291 3555 9282 3555 9285 3554 9288
      3552 9305 3569 9304
TIME...MOT...LOC 1804Z 335DEG 3KT 3567 9298

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Jun 8, 12:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Little Rock AR
118 PM CDT Thu Jun 8 2023

ARZ123-223-081845-
Van Buren County Higher Elevations AR-Southeast Van Buren County AR-
118 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of central Van Buren
County through 145 PM CDT...

At 117 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton...                        Choctaw...
Choctow Recreation Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 9254 3562 9246 3552 9234 3547 9250
TIME...MOT...LOC 1817Z 330DEG 10KT 3557 9248

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

234
Special weather statement, Jun 8, 12:39 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Little Rock AR
139 PM CDT Thu Jun 8 2023

ARZ112-212-081915-
Newton County Higher Elevations AR-Newton County Lower Elevations AR-
139 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northeastern Newton
County through 215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jasper, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper...                         Pruitt...
Piercetown...                     Carver...
Vendor...                         Hasty...
Gum Springs in Newton County...   Mt Sherman...
Mt Judea...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3609 9316 3599 9295 3586 9316 3604 9328
TIME...MOT...LOC 1838Z 314DEG 13KT 3603 9317

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Jun 8, 1:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
201 PM CDT Thu Jun 8 2023

ARZ031-123-223-081930-
Van Buren County Higher Elevations AR-Southeast Van Buren County AR-
Conway AR-
201 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of southern Van Buren
and northeastern Conway Counties through 230 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Claude, or 12 miles west of Clinton, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton...                        Whipple...
Claude...                         Catholic Point...
Choctaw...                        Bee Branch...
Beverage Town...                  Alread...
Austin in Conway County...        Scotland...
Culpepper...                      Formosa...
Center Ridge...                   Rupert...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 9278 3566 9267 3550 9234 3531 9256
TIME...MOT...LOC 1900Z 300DEG 13KT 3553 9266

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Jun 8, 1:13 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
213 PM CDT Thu Jun 8 2023

ARZ043-054-055-081945-
Hot Spring AR-Grant AR-Saline AR-
213 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northwestern Grant,
south central Saline and northeastern Hot Spring Counties through 245
PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perla, or near Malvern, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malvern...                        Rockport...
Traskwood...                      Tull...
Perla...                          Magnet Cove...
Fenter...                         Gifford...
Glen Rose...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 9290 3447 9285 3447 9279 3444 9255
      3425 9272
TIME...MOT...LOC 1913Z 317DEG 14KT 3441 9277

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Jun 8, 1:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
217 PM CDT Thu Jun 8 2023

ARZ103-203-212-081945-
Boone County Except Southwest AR-Newton County Lower Elevations AR-
Boone County Higher Elevations AR-
217 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northeastern Newton
and southwestern Boone Counties through 245 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harrison, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrison...                       Western Grove...
Valley Springs...                 Dugger...
Capps...                          Bellefonte...
Batavia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3612 9290 3611 9292 3611 9294 3610 9294
      3605 9310 3625 9322 3629 9315 3631 9309
TIME...MOT...LOC 1917Z 317DEG 14KT 3626 9313

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

234

The radar

The Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
June 8, 1:20 PM CST
Where
Boone County, (Hro)harrison Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
36.270, -93.150

Estimated hail size of 0.75 inch fell at the Harrison Airport.

Flash Flood, Boone

When
June 8, 2:00 PM CST
Where
Boone County, 0.56 mi E of Harrison to 0.61 mi E of Harrison
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.230, -93.110

Flash flooding occurred in the town of Harrison.

Flash Flood, Boone

When
June 8, 2:25 PM CST
Where
Boone County, 0.56 mi E of Harrison to 0.48 mi E of Harrison
Cause
Heavy Rain
Reported by
Public
Coordinates
36.230, -93.110

High water over the roadway at the intersection of Arkansas highway 7 and Central Avenue in Harrison.

Hail, Pulaski

When
June 10, 3:31 AM CST
Where
Pulaski County, 0.57 mi E of Woodland Hgts
Measured
1 in hail
Reported by
Public
Coordinates
34.780, -92.390

Hail to the size of quarters was observed in West Little Rock near the Interstate 430/Interstate 40 junction.

Thunderstorm Wind, White

When
June 10, 12:28 PM CST
Where
White County, 1.32 mi ESE of Searcy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.240, -91.730

Several tree limbs blown down around Searcy.

Thunderstorm Wind, Jackson

When
June 10, 12:56 PM CST
Where
Jackson County, 1.32 mi ENE of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.610, -91.250

Multiple tree limbs were blown down near the intersection of Graceland Drive and Highland Avenue in Newport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100305, 1100295, 1100297, 1100309, 1100319, 1100313.